×

On \(d\)-dimensional \(d\)-semimetrics and simplex-type inequalities for high-dimensional sine functions. (English) Zbl 1170.46025

Summary: We show that high-dimensional analogues of the sine function (more precisely, the \(d\)-dimensional polar sine and the \(d\)-th root of the \(d\)-dimensional hypersine) satisfy a simplex-type inequality in a real pre-Hilbert space \(H\). Adopting the language of M.–M.Deza and I.G.Rosenberg [Eur.J.Comb.21, No.6, 797–806 (2000; Zbl 0988.54029)], we say that these \(d\)-dimensional sine functions are \(d\)-semimetrics. We also establish geometric identities for both the \(d\)-dimensional polar sine and the \(d\)-dimensional hypersine. We then show that, when \(d=1\), the underlying functional equation of the corresponding identity characterizes a generalized sine function. Finally, we show that the \(d\)-dimensional polar sine satisfies a relaxed simplex inequality of two controlling terms “with high probability”.

MathOverflow Questions:

addition theorems for hypersine

MSC:

46C99 Inner product spaces and their generalizations, Hilbert spaces
52C99 Discrete geometry
39B05 General theory of functional equations and inequalities
54E25 Semimetric spaces
51M16 Inequalities and extremum problems in real or complex geometry

Citations:

Zbl 0988.54029
PDFBibTeX XMLCite
Full Text: DOI arXiv

References:

[1] Aczel, J., Lectures on Functional Equations and their Applications (1966), Academic Press · Zbl 0139.09301
[2] Aczel, J.; Dhombres, J., Functional Equations in Severable Variables, vol. 31 (1989), Cambridge University Press · Zbl 0685.39006
[3] S. Agarwal, J. Lim, L. Zelnik-Manor, P. Perona, D. Kriegman, S. Belongie, Beyond pairwise clustering, in: Proceedings of the 2005 IEEE Computer Society Conference on Computer Vision and Pattern Recognition, CVPR’05, vol. 2, 2005, pp. 838-845; S. Agarwal, J. Lim, L. Zelnik-Manor, P. Perona, D. Kriegman, S. Belongie, Beyond pairwise clustering, in: Proceedings of the 2005 IEEE Computer Society Conference on Computer Vision and Pattern Recognition, CVPR’05, vol. 2, 2005, pp. 838-845
[4] Bartoš, P., The sine theorem of simplexes in \(E_n\), Časopis Pěst. Mat., 93, 273-277 (1968) · Zbl 0162.52302
[5] G. Chen, G. Lerman, Foundations of a multi-way spectral clustering framework for hybrid linear modeling, 2007 (submitted for publication). Preprint available at http://arxiv.org/PS_cache/arxiv/pdf/0810/0810.3724v1.pdf; G. Chen, G. Lerman, Foundations of a multi-way spectral clustering framework for hybrid linear modeling, 2007 (submitted for publication). Preprint available at http://arxiv.org/PS_cache/arxiv/pdf/0810/0810.3724v1.pdf · Zbl 1176.68155
[6] G. Chen, G. Lerman, Spectral curvature clustering (SCC), Internat. J. Comput. Vision (2007) (in press); G. Chen, G. Lerman, Spectral curvature clustering (SCC), Internat. J. Comput. Vision (2007) (in press)
[7] Deza, M. M.; Rosenberg, I. G., \(n\)-semimetrics, European J. Combin., 21, 6, 797-806 (2000) · Zbl 0988.54029
[8] D’Ovidio, H., Les fonctions métriques fondamentales dans un espace de plusieurs dimensions et de courbure constante, Math. Ann., 12, 3, 403-418 (1877)
[9] Erikkson, F., The law of sines for tetrahedra and \(n\)-simplices, Geom. Dedicata, 7, 1, 71-80 (1978) · Zbl 0375.50008
[10] L. Euler, Nov. Comm. Petr. (4) (158) 1752-1753; L. Euler, Nov. Comm. Petr. (4) (158) 1752-1753
[11] Joachimsthal, F., Sur quelques applications des déterminants à la Géométrie, J. Math. (Crelle), 40, 21-47 (1850)
[12] Kokkendorff, S. L., Polar duality and the generalized law of sines, J. Geom., 86, 1-2, 140-149 (2007), 2006 · Zbl 1115.51010
[13] Leng, G. S.; Zhang, Y., The generalized sine theorem and inequalities for simplices, Linear Algebra Appl., 278, 1-3, 237-247 (1998) · Zbl 0937.51013
[14] G. Lerman, J.T. Whitehouse, High-dimensional Menger-type curvatures — part I: Geometric multipoles and multiscale inequalities, 2007 (submitted for publication). Preprint available at http://arxiv.org/PS_cache/arxiv/pdf/0805/0805.1425v1.pdf; G. Lerman, J.T. Whitehouse, High-dimensional Menger-type curvatures — part I: Geometric multipoles and multiscale inequalities, 2007 (submitted for publication). Preprint available at http://arxiv.org/PS_cache/arxiv/pdf/0805/0805.1425v1.pdf · Zbl 1232.28007
[15] G. Lerman, J.T. Whitehouse, High-dimensional Menger-type curvatures — part II: \(d\) http://arxiv.org/PS_cache/arxiv/pdf/0809/0809.0137v1.pdf; G. Lerman, J.T. Whitehouse, High-dimensional Menger-type curvatures — part II: \(d\) http://arxiv.org/PS_cache/arxiv/pdf/0809/0809.0137v1.pdf · Zbl 1222.28007
[16] Menger, K., Untersuchungen über allgemeine Metrik, Math. Ann., 103, 1, 466-501 (1930)
[17] Mohlenkamp, M. J.; Monzón, L., Trigonometric identities and sums of separable functions, Math. Intelligencer, 27, 2, 65-69 (2005) · Zbl 1189.26003
[18] Melnikov, M.; Mattila, P.; Verdera, J., The Cauchy integral, analytic capacity, and uniform rectifiability, Ann. of Math. (2), 144, 1, 127-136 (1996) · Zbl 0897.42007
[19] Petkovšek, M.; Wilf, H. S.; Zeilberger, D., \(A = B (1996)\), A.K. Peters Ltd.: A.K. Peters Ltd. Wellesley, MA · Zbl 0848.05002
[20] R.A. Russel, Hypersine, From mathworld—a Wolfram web resource, created by Eric W. Weisstein. http://mathworld.wolfram.com/HyperSine.html; R.A. Russel, Hypersine, From mathworld—a Wolfram web resource, created by Eric W. Weisstein. http://mathworld.wolfram.com/HyperSine.html
[21] Shashua, A.; Zass, R.; Hazan, T., Multi-way clustering using super-symmetric non-negative tensor factorization, (ECCV06, vol. IV (2006)), 595-608
[22] Veljan, D., The sine theorem and inequalities for volumes of simplices and determinants, Linear Algebra Appl., 219, 79-91 (1995) · Zbl 0824.51015
[23] Xiaoyan, L.; Gangsong, L., The mixed volume of two finite vector sets, Discrete Comput. Geom., 33, 3, 403-421 (2005) · Zbl 1072.52004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.